The dreaded PIR!!!

A board to discuss the Multiple Sclerosis modifying drug Copaxone

The dreaded PIR!!!

Postby Stabilo » Sat Jan 01, 2011 8:18 am

That's right it hit me....the dreaded post injection reaction......you know the one where you can't breathe and you start sweating and immediately get the severe chills to follow! It scared the begeezus out of me (more so the throat closing than anything) I obviously hit a vein, as I noticed the next day that I had severe bruising at the site (literally black and blue) It made me extremely nervous to do the next one but of course I did it. I have also been dealing with a tooth abscess over the holidays which I am on antibiotics for, and I'm hoping it's the Copaxone that has stopped a relapse due to the pain I've been experiencing with the abscess, but can't say for sure. I'm also a little nervous as I lost the hearing in my left ear around the time I got the abscess (also on the left side)....it seems all of my issues with MS mainly involve my left side........I am due to go for an auditory test on the 19th, but have been getting paranoid as I've heard abscesses can spread to the brain.........can't wait to find out why my hearing is gone....hope it's not the abscess.....anyone else ever had this??

P.S. Happy New Year!! 01/01/11 :)
"You gain strength, courage, and confidence by every experience in which you really stop to look fear in the face. You must do the thing which you think you cannot do." ~ Eleanor Roosevelt
User avatar
Stabilo
Family Member
 
Posts: 83
Joined: Mon Sep 27, 2010 3:00 pm

Advertisement

Postby hannakat » Tue Jan 11, 2011 12:36 pm

Sorry to read about the PIR! The next shot would be so hard (mentally). I've been lucky not to have experienced it but the thought is always in the back of my mind with each shot. At this point, I doubt that I'll ever get used to needles but we do what we need!

Hope by now the tooth abscess is cleared up along with the change in hearing. A tooth problem can affect everything on that side so hopefully, you're good to go now.
User avatar
hannakat
Family Elder
 
Posts: 133
Joined: Sun Jan 10, 2010 4:00 pm

Postby Stabilo » Wed Jan 12, 2011 8:24 am

Hey Hannakat :)

It was unbelievably hard.......I think my anxiety was even worse that day then the very first injection! I've had nothing but great ones every day since....thank goodness!!! The abscess cleared up within the first 5 days on antibiotics, but the does was 10 days, so of course I took it all, but the antibiotics caused a mild yeast infection...something I've never had in my life! It's one thing after another with this disease........I hate that it's compromising my immune system because it's pretty impossible to stay away from illness when you have 2 young children!! lol The hearing has not fully returned, but my auditory test is approaching quickly...so hopefully I'll get some answers...........sigh....have I mentioned I hate MS?! lol

thanks for the well wishes and I hope the New Year is treating you well :)
"You gain strength, courage, and confidence by every experience in which you really stop to look fear in the face. You must do the thing which you think you cannot do." ~ Eleanor Roosevelt
User avatar
Stabilo
Family Member
 
Posts: 83
Joined: Mon Sep 27, 2010 3:00 pm

Postby littlered13 » Thu Feb 17, 2011 5:24 pm

Sorry to hear about your PIR. I have been on Copaxone for only 8 months and I have had 8 to 10 PIR's. (not sure exactly how many b/c I have lost count).

No one knows why I am having so many...not my dr's and not shared solutions.

I don't even bother calling shared solutions or my dr anymore b/c it is just the same routine. I called SS and per procedure they tell me to stop taking it until my dr says to start. I call my dr and they tell me to start taking it again and shove tysabri down my throat (which i don't want to do).

It's not that I won't tell my dr. I will just wait until my next appointment.

It is so frustrating b/c there aren't many MS drugs. The drugs that do exist can cause horrible reactions.
User avatar
littlered13
Getting to Know You...
 
Posts: 23
Joined: Wed Feb 16, 2011 4:00 pm

Postby n_laplaca » Sat Mar 26, 2011 7:17 pm

Also sorry to hear about your reactions. You are not alone. I am coming up on 23 months taking copaxone. I have not had any relapses in that time but the Pir's are killing me. I didn't get a single one until around the 11 month mark roughly. Scared the heck out of me but luckily I knew what it was so I didn't get too nervous.

Over the next few months I had several more. Some were very severs some not so bad. This past October I started keeping a log. Since then I have had 7. 2 in the last 10 days. I too gave up on calling shared solutions and my dr. I no longer see the point.

Every time I get one I tell myself I am done but then when its over I don't follow through with it. I don't want to go through the hassle of trying another medicine. I am on the co pay assistance program so it doesn't cost me anything. And I have not had a single attack since beginning therapy but my god some nights it is brutal. I am just hoping they will eventually stop.
User avatar
n_laplaca
Newbie
 
Posts: 4
Joined: Mon Jul 05, 2010 3:00 pm

Re: The dreaded PIR!!!

Postby just1yogi » Sun Oct 02, 2011 5:07 pm

Hello,
I accidentally discovered this site while trying to track down info on the reaction I had to my Copaxone shot. I was aware of the PIR because of Copaxone Literature that has been delivered with my syringes each month. What I was not aware of was the intensity of these reactions. I have been on Copaxone for over 5 years with nothing more than redness and iching at the injection site. After the injection I became flushed, my wife said my face was beet red. I got hot all over and then began to have severe mid back pain. I was then hit with a wave of anxiety so intense that I began to panic. The back pain became so intense that I ask my wife to call an ambulance. I thought I was going to pass out. This all lasted about 30 minutes.

I also called Copaxone and a nurse responded promptly. She told me that everything I was telling her was a usuall reaction and that in fact she had answered 4 or 5 calls that day describing what I had told her including the back pain.

Anyway thanks for the info. I am glad I can add my bit to this thread so that others can be more informed as to what to expect with PIR. I know that Copaxone prides themselves on having very few side affects to worry about. But even though they say that a post injection reaction is rare, they should be more forthright about how terrifying they are when they do occur.
just1yogi
Newbie
 
Posts: 7
Joined: Sun Oct 02, 2011 3:51 pm

Re: The dreaded PIR!!!

Postby NHE » Mon Oct 03, 2011 3:06 am

Is there something that you can take with your shot to reduce the odds of getting a PIR? For example, my experience is with Avonex and I always took ibuprofen to reduce the side effects.

NHE
User avatar
NHE
Volunteer Moderator
 
Posts: 3144
Joined: Sat Nov 20, 2004 4:00 pm

Re: The dreaded PIR!!!

Postby just1yogi » Mon Oct 03, 2011 8:16 am

I ask the Copaxone nurse about that. She said they do not know what causes it. So they have no recommendations to avoid PIR.
just1yogi
Newbie
 
Posts: 7
Joined: Sun Oct 02, 2011 3:51 pm

Re: The dreaded PIR!!!

Postby Stabilo » Mon Oct 03, 2011 11:18 am

from my understanding, you only get the Severe reaction if you inject into a vein. As the copaxone is meant to be injected subcutaneously, I would assume by the massive bruise I had the next day, that it hit a vein. I have not (fingers crossed) had another one since, and October 7th will be my one year anniversary for being on Copaxone :) I've had one relapse (in June) but it is much better than the 4 or 5 I was experiencing prior to going on the Copaxone therapy, so I must say I am pretty happy with it all in all.
"You gain strength, courage, and confidence by every experience in which you really stop to look fear in the face. You must do the thing which you think you cannot do." ~ Eleanor Roosevelt
User avatar
Stabilo
Family Member
 
Posts: 83
Joined: Mon Sep 27, 2010 3:00 pm


Return to Copaxone

Who is online

Users browsing this forum: No registered users